Background: Dropped head syndrome (DHS) or antecollis is a common complication in multiple system atrophy and a rare complication in L-Dopa responsive Parkinson's disease (PD). Few reports described DHS as a side effect of dopamine agonists (DAs) treatment in PD, mostly in Asian patients. Case report: We report a single case of DHS in a 56 year-old Caucasian male patient affected by PD. Insistent and repeated DA treatment with pramipexole, ropinirole and rotigotine was due to L-Dopa phobia and DA withdrawal syndrome. Each DA treatment was accompanied by DHS recurrence with muscle enzyme increment. Results: The cause of DHS was identified by muscle biopsy as a necrotizing myopathy. Repeated administration of different DAs, inducing recurrence of DHS shows that DHS was due to a drug class effect of non ergolinic dopamine agonists. Conclusion: The exposure to three different non ergolinic DA induced DHS in this patients, suggesting a role of DA receptor sensitivity in the pathogenesis of DHS. Our case report also calls attention to a possible rare side effect of non ergolinic dopamine agonists go along with two other complications of PD treatments, L-Dopa phobia and dopamine agonist withdrawal syndrome, which prompted the repeated exposures. © 2015 Elsevier GmbH.

Dropped head syndrome with necrotizing myopathy: A drug class effect confirmed by 3 repeated exposures to non ergolinic dopamine agonists, due to L-Dopa phobia

Thomas, A.
;
Bonanni, L.;Onofrj, M.
2015

Abstract

Background: Dropped head syndrome (DHS) or antecollis is a common complication in multiple system atrophy and a rare complication in L-Dopa responsive Parkinson's disease (PD). Few reports described DHS as a side effect of dopamine agonists (DAs) treatment in PD, mostly in Asian patients. Case report: We report a single case of DHS in a 56 year-old Caucasian male patient affected by PD. Insistent and repeated DA treatment with pramipexole, ropinirole and rotigotine was due to L-Dopa phobia and DA withdrawal syndrome. Each DA treatment was accompanied by DHS recurrence with muscle enzyme increment. Results: The cause of DHS was identified by muscle biopsy as a necrotizing myopathy. Repeated administration of different DAs, inducing recurrence of DHS shows that DHS was due to a drug class effect of non ergolinic dopamine agonists. Conclusion: The exposure to three different non ergolinic DA induced DHS in this patients, suggesting a role of DA receptor sensitivity in the pathogenesis of DHS. Our case report also calls attention to a possible rare side effect of non ergolinic dopamine agonists go along with two other complications of PD treatments, L-Dopa phobia and dopamine agonist withdrawal syndrome, which prompted the repeated exposures. © 2015 Elsevier GmbH.
File in questo prodotto:
File Dimensione Formato  
1-s2.0-S2210533615300010-main.pdf

Solo gestori archivio

Descrizione: Case report
Tipologia: PDF editoriale
Dimensione 580.98 kB
Formato Adobe PDF
580.98 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11564/697152
Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus 0
  • ???jsp.display-item.citation.isi??? 0
social impact